Header

UZH-Logo

Maintenance Infos

Psychosis after switch in opioid maintenance agonist and risperidone-induced pisa syndrome: two critical incidents in dual diagnosis treatment


Sutter, Manuel; Walter, Marc; Dürsteler, Kenneth M; Strasser, Johannes; Vogel, Marc (2017). Psychosis after switch in opioid maintenance agonist and risperidone-induced pisa syndrome: two critical incidents in dual diagnosis treatment. Journal of Dual Diagnosis, 13(2):157-165.

Abstract

BACKGROUND AND AIMS: Dual diagnosis commonly occurs among patients with an opioid use disorder. Treatment is ideally performed in an integrated fashion. We present a case that illustrates the complex and challenging psychiatric and medical therapy of such patients in the light of the literature.
CASE DESCRIPTION: We report on a 56-year-old patient with schizophrenia and opioid dependence who experienced both risperidone-induced Pisa syndrome and, 3 years later, acute psychosis after switching the opioid substitution medication from methadone to slow-release oral morphine due to QT prolongation.
CONCLUSIONS: With the current availability of a diversity of substitution opioids in Switzerland (methadone, buprenorphine, diacetylmorphine, sustained-release oral morphine), studies on differential effectiveness of these agents in opioid-dependent subpopulations with selective comorbidity profiles are desirable. The same is true for further investigation of the involvement of the opioid receptor system in schizophrenia. In clinical practice, any alteration of opioid medication in patients with dual diagnosis and a history of schizophrenia should be accompanied by close observation for psychotic symptoms.

Abstract

BACKGROUND AND AIMS: Dual diagnosis commonly occurs among patients with an opioid use disorder. Treatment is ideally performed in an integrated fashion. We present a case that illustrates the complex and challenging psychiatric and medical therapy of such patients in the light of the literature.
CASE DESCRIPTION: We report on a 56-year-old patient with schizophrenia and opioid dependence who experienced both risperidone-induced Pisa syndrome and, 3 years later, acute psychosis after switching the opioid substitution medication from methadone to slow-release oral morphine due to QT prolongation.
CONCLUSIONS: With the current availability of a diversity of substitution opioids in Switzerland (methadone, buprenorphine, diacetylmorphine, sustained-release oral morphine), studies on differential effectiveness of these agents in opioid-dependent subpopulations with selective comorbidity profiles are desirable. The same is true for further investigation of the involvement of the opioid receptor system in schizophrenia. In clinical practice, any alteration of opioid medication in patients with dual diagnosis and a history of schizophrenia should be accompanied by close observation for psychotic symptoms.

Statistics

Altmetrics

Downloads

0 downloads since deposited on 13 Feb 2017
0 downloads since 12 months

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > Psychiatric University Hospital Zurich > Clinic for Psychiatry, Psychotherapy, and Psychosomatics
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2017
Deposited On:13 Feb 2017 10:09
Last Modified:12 May 2017 01:02
Publisher:Taylor & Francis
ISSN:1550-4263
Publisher DOI:https://doi.org/10.1080/15504263.2016.1269224
PubMed ID:27935442

Download

Preview Icon on Download
Filetype: PDF - Registered users only
Size: 712kB
View at publisher